Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Burning sensation on skin, turning red, blotches, swollen lips. On topical steroids. History of dermatitis, urticaria, eczema. Eczema rashes?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 1980
Answered : 254 Questions
Question
Hello,

The skin on my face has been burning and turning red. It is not itchy, but tight and burns. Last night I broke out in two big blotches along my hairline, the rashes felt kind of dry and my lips looked a little swollen.My lips turned bright red and looked as if I had too much lipstick on. My face looks pink today but my lips are not swollen anymore.

I was using a topical steroid, locoid for 35 days for some dermatitis but am no longer using it. Could this be some type of steroid withdrawal? I want to add that my face was burning prior to using the steroid cream but was not turning red. I want to add that my face feels swollen and very hot to the touch.

I suffer from dermographic urticaria, eczema, seasonal allergies. I have added some pictures for you to see the rashes. Could this be eczema flaring up? Do eczema rashes come and go?

Any idea what could be going on?

Thank you, XXXXXXX
Posted Thu, 19 Apr 2012 in Acne
 
 
Answered by Dr. P V S Prasad 30 hours later
Hi,
Thanks for posting your query.

It seems that you suffer from atopic dermatitis. You have been using locoid cream which is weakly potent steroid and could not have been the cause for your problem.
The problem could be due to stopping steroid or excessive exposure to hot or cold climate. Additionally, you need to additionally use a good moisturizer and take orally antihistamines like cetrizine for ten days. You can take Tablet Zyrtec 1 tablet daily or you may have to continue locoid.
The eczema rash may wax and wane depending on the precipitating or exacerbating factors. These could be stress, change in season or infections
I hope I have answered your query. Please accept my answer if you have no further queries.

Thanks XXXXXXX PVS
Above answer was peer-reviewed by
 
Follow-up: Burning sensation on skin, turning red, blotches, swollen lips. On topical steroids. History of dermatitis, urticaria, eczema. Eczema rashes? 27 minutes later
Hello Dr.,

Thank you for your reply. The rashes are not itchy, they just burn. My nose gets very red too and stings. Can eczema/allergies cause a hot red nose too?

I will include a picture of my most recent blotches. Sometimes I wake up with them and my face is burning hot. I didn't realize that atopic dermatitis could cause burning and a hot face.

My face has some redness after the big rash/blotches leave. Is that just from the atopic dermatitis?

The swollen lips... is that part of the atopic dermatitis and allergy?

I just cannot figure out what I am allergic to. My symptoms got much worse after stopping the steroid cream.

So eczema rashes can come and go in a matter of hours?

Please view my new pictures. Can eczema sting and burn and cause flushing?

Thanks, XXXXXXX
 
 
Answered by Dr. P V S Prasad 48 hours later
Hi,
Thanks for reverting.

I have reviewed your photographs. It all shows erythema on the face in patches. It does not show a typical pattern of any specific disorder. However, because of past history and sudden withdrawal of steroid application, I still think it could be an atopic dermatitis. I feel that my earlier recommendations still holds good. However, if you wish you could check your Blood IgE levels which might be raised in atopic dermatitis.

I hope I have answered your query.
Regards.
Prasad PVS
Above answer was peer-reviewed by
 
Follow-up: Burning sensation on skin, turning red, blotches, swollen lips. On topical steroids. History of dermatitis, urticaria, eczema. Eczema rashes? 25 hours later
Dr. XXXXXXX

Thanks for writing back. I uploaded another picture of this rash on my chest that I have been getting lately. It comes and goes.

I went to my dermatologist yesterday and he seems to think that I have rosacea because my nose gets red and my face burns. I would rather it be atopic dermatitis though. Every night I get these with hot flushes and hot blotches on my chest and face.

Can allergies cause your nose to turn red?

Sometimes my face/chest burns. Also, the past couple of weeks my nose has felt very sore and swollen. Sometimes my nose will turn red for no reason. My ears also feel clogged and itchy. My face is constantly warm or hot. Does atopic dermatitis do this? My dermatologist said if I had atopic dermatitis then I would be itchy, but I am not.

My rashes and flushes come and go but got worse after discontinuing the topical steroid.
Could my itchy ears, swollen nose be linked to my allergies?

What causes my skin to flush and burn? Could I be experiencing hot flushes?

One more thing, sometimes my lips swell up. I had this tingly feeling on my lips and around my mouth. Then a there were blotches around my mouth.

Can you help me piece together all of this?

Thanks, XXXXXXX



Is at

I also feel a sensation of heat radiating off my neck chest. Is that a h

Can allergies do that
 
 
Answered by Dr. P V S Prasad 44 hours later
Hi,
Thanks for reverting.

I reviewed your photographs showing mild erythema on the chest. I also would like to revise my diagnosis and accept your dermatologists' opinion. The whole problem could be acne rosacea and your symptoms may well fit in with that. Episodic flushing, mild dilatation of blood vessels leading to erythema and telengiectasia may be the early manifestations of this problem. The problem could also be due to steroids but you have been using only mild steroids which may not be responsible.
Hot food, drinks, alcohol, sun exposure and house dust mite could all be precipitating factors.
I suggest that you follow your doctors’ advice and I am sure that you would be relieved of your symptoms.
Meanwhile, try and avoid all the causes which I have mentioned.

I accept my delay in making the diagnosis

Regards. XXXXXXX pvs
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions